Open in TheBrain

Dandelion, Cautions

Dandelion tea may irritate the stomach lining in some individuals. It increases the amount of bile produced. People that have gallstones or gallbladder ailments should not drink dandelion tea. Occasionally, individuals who are allergic to plants in the daisy family may experience skin irritation when handling leaves or extract.

Sensitization patterns in Compositae-allergic patients with current or past atopic dermatitis. Contact Dermatitis. May 2013;68(5):277-285.

Individuals who are diabetic should carefully monitor their blood sugar levels when drinking dandelion tea. The tea also counteracts the effects of antacids and drugs that reduce acid production in the stomach.

-Kathleen Roberts, LoveToKnow Herbs

Consult with a qualified health care practitioner prior to using dandelion in cases of obstructed bile duct or gallstones. Some individuals that have gastric hyperacidity may find that excessive use of dandelion leaf aggravates the condition

Excessive dosage may dampen appetite in some individuals.

It should not be used in cases of bile duct or gall bladder blockage.

Adverse Reactions

Case reports

Hemorrhagic cystitis: In a 33-year-old woman following use of a slimming product containing dandelion. Symptoms resolved after product discontinuation.  Hemorrhagic cystitis induced by an herbal mixture.South Med J. 2010 Jan;103(1):90-2.

Toxic blood levels of immunosuppressive agents: In a kidney transplant recipient, that occurred after consumption of a tea which contained dandelion. In vitro, dandelion tea extract inhibited CYP3A4, which is used in the metabolism of these drugs .

Digital necrosis: In a 56-year-old man with chronic kidney disease, cutaneous manifestations of hyperoxaluria related to high intake of dandelion tea (10–15 cups daily for 6 months). .Digital necrosis from dandelion tea. Br J Dermatol. Jul 2013;169(1):227-230.

Contact dermatitis: In a 7-year-old boy, which improved by avoidance of handling plants.  Compositae sensitivity and chronic hand dermatitis in a seven-year-old boy. Br J Dermatol 1997;137:289-91

Herb/Drug Interactions

Attachments